Mainstream Media Completely Ignores Woman Dying From RU 486 Abortion Drug

International   Randy O'Bannon, Ph.D.   Apr 23, 2014   |   9:52AM    Washington, DC

You probably didn’t see anything about in your newspaper or on any of the news networks, but another woman, this time in Italy, has died after taking RU­ 486, a two-drug regimen–mifepristone which kills the baby, coupled with a prostaglandin, which induces labor.

According to Italian news sources, earlier this month, an unnamed 37 year old woman died from a cardiac arrest at a Turin hospital shortly after taking the prostaglandin.

ru48613Doctors, described as “shocked,” said that “everything was regulated” about the abortion and the woman’s visit to the hospital. The Italian news summary that ran in The Local (4/22/14) claimed that she did not suffer from any known illness.

The woman first took the RU486 (mifepristone), which shuts down the baby’s life support system, at the Hospital. She then returned two days later to take the prostaglandin, which stimulates powerful uterine contractions to expel the child.

However, according to The Local, four hours after taking the prostaglandin, the woman complained that she was not able to breathe. An electrocardiogram detected an atrial fibrillation, an irregular and rapid heart rate that usually brings with it poor blood flow to the body.

Within mere moments, the woman was dead. She left behind a four year old son.

A few years ago, after a sudden rash of deaths, there was media coverage, government investigations, warning letters sent to doctorsand cautions added to the abortion pill label. Yet for all that, no one ever fully explained the connection of the drugs to the women’s deaths.

The media and the investigators moved on. But the women have kept dying.

About half a dozen deaths were known when the U.S. Centers for Disease Control and the Food and Drug Administration (FDA) held ajoint conference in 2006. Most of these were due to infections women contracted in the process of their abortions. But there were other deaths due to ruptured undiscovered ectopic pregnancy and hemorrhage.

When the FDA issued a report in April 2011, the number of known deaths had risen to 19.

With this latest death from Italy, add at least one more to the total.

It is interesting to note that Nadine Walkowiak, the first RU­486 patient known to lose her life, also died of a heart attack shortly after receiving an injection of sulprostone, a prostaglandin in 1991. Not surprisingly, use of that particular prostaglandin has been largely discontinued, in favor of milder prostaglandins such as misoprostol.

None of the available news stories on this latest death specify which prostaglandin was used, but misoprostol is now commonly used in both the U.S. and Europe.

While cardiac events are rare, the FDA label for Cytotec (misoprostol’s brand name in the U.S.) does say, “Caution should be employed when administering Cytotec (misoprostol) to patients with pre­existing cardiovascular disease.”

An article from the Journal of Obstetric Anaesthesia and Critical Care, written by a team from New Delhi led by Bikash Ranjan Ray, dealt with a patient in their hospital who while undergoing a caesarean suddenly went into respiratory distress upon the vaginal administration of misoprostol, an unauthorized, but common way the prostaglandin is administered in chemical abortions in the U.S. [1] Doctors conjectured that misoprostol acted on prostaglandin receptors in the lung’s circulatory system, contracting the blood vessels, increasing pressure, and thus inhibiting the ability of the body to oxygenate the blood.

Like this pro-life news article? Please support LifeNews with a donation during our April fundraising campaign!

Doctors suspected that administration of misoprostol triggered an underlying but previously unknown peripartum cardiomyopathy (PPCM), a weakened heart muscle that sometimes shows up in the last few months of pregnancy. Dr. Ray and the team were able to treat and save that woman’s life, but they wrote that “Misoprostol, although safe, may cause pulmonary edema when administered to a patient having compromised cardiac function, hence should be used cautiously.”

More details may become available following the Italian woman’s autopsy. But tragically, it has been made clear, once again, that there continue to be lethal risks associated with these abortifacients, risks that are not always made plain to the general public.

What is clear from this latest tragedy, though, is that these drugs that are used to take the lives of innocent unborn children continue to bring death to many of their mothers as well.

[1] (“Misoprostol­ induced pulmonary edema in a parturient with post­partum cardiomyopathy,” July-­Dec 2011)

LifeNews.com Note: Randall O’Bannon, Ph.D., is the director of education and research for the National Right to Life Committee. This column originally appeared at NRL News Today.